Mathematische Annalen

, Volume 361, Issue 3–4, pp 1021–1042 | Cite as

Universal torsors and values of quadratic polynomials represented by norms

  • Ulrich DerenthalEmail author
  • Arne Smeets
  • Dasheng Wei


Let \(K/k\) be an extension of number fields, and let \(P(t)\) be a quadratic polynomial over \(k\). Let \(X\) be the affine variety defined by \(P(t) = N_{K/k}(\mathbf {z})\). We study the Hasse principle and weak approximation for \(X\) in three cases. For \([K:k]=4\) and \(P(t)\) irreducible over \(k\) and split in \(K\), we prove the Hasse principle and weak approximation. For \(k=\mathbb {Q}\) with arbitrary \(K\), we show that the Brauer-Manin obstruction to the Hasse principle and weak approximation is the only one. For \([K:k]=4\) and \(P(t)\) irreducible over \(k\), we determine the Brauer group of smooth proper models of \(X\). In a case where it is non-trivial, we exhibit a counterexample to weak approximation.

Mathematics Subject Classification

14G05 (11D57, 14F22) 



The first named author was supported by Grant DE 1646/2–1 of the Deutsche Forschungsgemeinschaft and grant 200021_124737/1 of the Schweizer Nationalfonds. The second named author was supported by a PhD fellowship of the Research Foundation—Flanders (FWO). The third named author was supported by National Key Basic Research Program of China (Grant No. 2013CB834202) and National Natural Science Foundation of China (Grant Nos. 11371210 and 11321101). This collaboration was supported by the Center for Advanced Studies of LMU München. We thank T. D. Browning, J.-L. Colliot-Thélène, C. Demarche and B. Kunyavskiĭ for useful discussions and remarks. Finally, we thank the referee for his suggestions for improvement.


  1. 1.
    Browning, T.D., Heath-Brown, D.R.: Quadratic polynomials represented by norm forms. Geom. Funct. Anal. 22(5), 1124–1190 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Bourbaki, N.: Éléments de mathématique. 23. Première partie: Les structures fondamentales de l’analyse. Livre II: Algèbre. Chapitre 8: Modules et Anneaux Semi-Simples. Actualités Sci. Ind., vol. 1261. Hermann, Paris (1958)Google Scholar
  3. 3.
    Colliot-Thélène, J.-L.: Points rationnels sur les fibrations. In: Higher Dimensional Varieties and Rational Points (Budapest, 2001). Bolyai Soc. Math. Stud., vol. 12, pp. 171–221. Springer, Berlin (2003)Google Scholar
  4. 4.
    Colliot-Thélène, J.-L., Harari, D., Skorobogatov, A. N.: Valeurs d’un polynôme à une variable représentées par une norm. In: Number Theory and Algebraic Geometry. London Math. Soc. Lecture Note Ser., vol. 303, pp. 69–89. Cambridge Univ. Press, Cambridge (2003)Google Scholar
  5. 5.
    Colliot-Thélène, J.-L., Salberger, P.: Arithmetic on some singular cubic hypersurfaces. Proc. London Math. Soc. (3) 58(3), 519–549 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Colliot-Thélène, J.-L., Sansuc, J.J.: La descente sur les variétés rationnelles. II. Duke Math. J. 54(2), 375–492 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Colliot-Thélène, J.-L., Sansuc, J.J.: Principal homogeneous spaces under flasque tori: applications. J. Algebra 106(1), 148–205 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Colliot-Thélène, J.-L., Sansuc, J.-J., Swinnerton-Dyer, P.: Intersections of two quadrics and Châtelet surfaces. I. J. Reine Angew. Math. 373, 37–107 (1987)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Colliot-Thélène, J.-L., Sansuc, J.-J., Swinnerton-Dyer, P.: Intersections of two quadrics and Châtelet surfaces. II. J. Reine Angew. Math. 374, 72–168 (1987)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Colliot-Thélène, J.-L., Swinnerton-Dyer, P.: Hasse principle and weak approximation for pencils of Severi-Brauer and similar varieties. J. Reine Angew. Math. 453, 49–112 (1994)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Colliot-Thélène, J.-L., Skorobogatov, A.N.: Descent on fibrations over \({\bf P}^1_k\) revisited. Math. Proc. Cambridge Philos. Soc. 128(3), 383–393 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Colliot-Thélène, J.-L., Skorobogatov, A.N., Swinnerton-Dyer, P.: Rational points and zero-cycles on fibred varieties: Schinzel’s hypothesis and Salberger’s device. J. Reine Angew. Math. 495, 1–28 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Fouvry, E., Iwaniec, H.: Gaussian primes. Acta Arith. 79(3), 249–287 (1997)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Harari, D.: Flèches de spécialisations en cohomologie étale et applications arithmétiques. Bull. Soc. Math. France 125(2), 143–166 (1997)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Hasse, H.: Die Normenresttheorie relativ-Abelscher Zahlkörper als Klassenkörpertheorie im Kleinen. J. Reine Angew. Math. 162, 145–154 (1930)zbMATHGoogle Scholar
  16. 16.
    Heath-Brown, D.R., Skorobogatov, A.N.: Rational solutions of certain equations involving norms. Acta Math. 189(2), 161–177 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Kunyavskiĭ, B.È.: Arithmetic properties of three-dimensional algebraic tori. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 116, 102–107 (1982)MathSciNetGoogle Scholar
  18. 18.
    Neukirch, J., Schmidt, A., Wingberg, K.: Cohomology of Number Fields. Grundlehren der Mathematischen Wissenschaften, vol. 323, 2nd edn. Springer, Berlin (2008)Google Scholar
  19. 19.
    Sansuc, J.-J.: Groupe de Brauer et arithmétique des groupes algébriques linéaires sur un corps de nombres. J. Reine Angew. Math. 327, 12–80 (1981)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Sansuc, J.-J.: Le principe de Hasse normique dans le cas diédral non galoisien. Unpublished (1981)Google Scholar
  21. 21.
    Jones, M.S.: A note on a theorem of Heath-Brown and Skorobogatov. Q. J. Math. 64(4), 1239–1251 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Skorobogatov, A.N.: Beyond the Manin obstruction. Invent. Math. 135(2), 399–424 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Skorobogatov, A.N.: Torsors and Rational Points. Cambridge Tracts in Mathematics, vol. 144. Cambridge University Press, Cambridge (2001)CrossRefGoogle Scholar
  24. 24.
    Schindler, D., Skorobogatov, A.N.: Norms as products of linear polynomials. J. Lond. Math. Soc. (2) 89(2), 559–580 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Wei, D.: On the equation \(N_{K/k}(\Xi )=P(t)\). Proc. Lond. Math. Soc. (2014). doi: 10.1112/plms/pdu035

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Institut für Algebra, Zahlentheorie und Diskrete MathematikLeibniz Universität HannoverHannoverGermany
  2. 2.Departement WiskundeKU LeuvenLeuvenBelgium
  3. 3.Département de MathématiquesUniversité Paris-Sud 11OrsayFrance
  4. 4.Academy of Mathematics and System Science, CASBeijingPeople’s Republic of China

Personalised recommendations